What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 5:36 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 15, 5:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CST Wed Dec 15 2021
.SHORT TERM...(This Evening through early Thursday Morning)
Issued at 248 PM CST Wed Dec 15 2021
A SIGNIFICANT AND RARE EVENT FOR MID DECEMBER REMAINS ON TRACK
Let's jump right into it shall we? Early afternoon satellite imagery
showing an ACCAS field moving northeastwards into the area, and is a
great indicator of the mid-level instability that we currently have
in place across the region. Also on satellite, the leading edge of
the surface low can clearly be seen as it is lighting up a line of
showers and thunderstorms across south-central Nebraska as of ~1:15
PM. Expect this line to reach the Sioux City area right around 4 PM,
which will continue tracking northeastwards towards south central
Minnesota by around 6 PM.
With around 1000 J/kg of CAPE to work with, 50-80 knots of shear,
and 200-300 (m^2 s^-2) of ESRH, a line of thunderstorms currently
over central Nebraska are expected with embedded tornadoes possible.
Have collaborated and issued a tornado watch, and includes areas
along a line from Ponca, NE & Sioux City, IA out towards Jackson, MN
and Spencer, IA. While tornadoes are possible, the more confident
threat is for strong damaging winds as strong as 70 to 80 mph.
Severe Thunderstorm Warnings and Tornado Warning have already been
issued across central Nebraska, so please take these storms and
their warnings seriously.
For areas west of the main line of storms, showers and thunderstorms
are possible for the remaining afternoon hours before the inverted
trough reaches the area bringing cooler air along with it. This will
bring a changeover from rain to a wintry mix, where an hour or two
of rain/freezing rain/snow will be possible, before the switch all
to snow takes place as we head into the evening hours. The other
thing to watch this afternoon is the strong synoptically driven wind
gusts, which will begin to impact areas along the MO River Valley by
later this afternoon.
For the evening hours, the non-convective related winds will
continue to strengthen as the surface low and mid-level low move
across the area, with the southern periphery mixing down 60 to 80
knot winds. This will result in fairly widespread 60 to 70 mph wind
gusts down at the surface, with advisory level winds lingering
around past midnight. Might need to issue a wind advisory after the
high wind warning expires at 3 AM, but will hold off for now to
avoid confusion.
Winter weather wise, the transition to snow will continue to take
place during the evening hours, though no ice accumulations are
expected. Snowfall amounts have been increased slightly on the
backside of the low as some frontogenesis will likely lead to some
banding to take place, but again as this system is moving so quickly
snowfall accumulations will overall remain light, though a couple
locations could pick up a quick 1 to 2 inches. Due to the falling
snow and HREF probabilities showing a quick moving area of around 1
inch per hour snowfall rates very likely leading to reduced
visibilities, have expanded the Winter Weather Advisory to increase
awareness of this threat. The other threat tonight will be a flash
freeze event with all of this snowmelt and rainfall, so be vigilant
if you're traveling tonight.
.LONG TERM...(Thursday Morning through Wednesday)
Issued at 248 PM CST Wed Dec 15 2021
Thursday will likely remain a little breezy with seasonal
temperatures, with our next chance for light snow occurring on
Friday for areas along and north of the Highway 14 corridor. With
severe convection knocking on our southern counties, long term
discussion is ended early to focus on the current threats.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 536 PM CST Wed Dec 15 2021
Showers and scattered thunderstorms are moving their way through the
area, with the line of strong/severe thunderstorms currently in
central Iowa and moving into south-central Minnesota. Locations well
west of I-29 have switched over to snow, with the rest of the rain
switching over to snow throughout the evening hours. Strong winds
will be ramping up throughout the evenings hours, with widespread 50-
70 mph winds expected before winding down slowly after midnight.
IFR/LIFR cigs and visby's will remain likely through midnight,
turning MVFR for a couple hours before becoming VFR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST tonight for SDZ050-063>071.
Winter Weather Advisory until 3 AM CST Thursday for SDZ038>040-
050-052>060-063-064.
High Wind Warning until 3 AM CST Thursday for SDZ038>040-052>062.
MN...Winter Weather Advisory until 3 AM CST Thursday for MNZ071-072.
High Wind Warning until 3 AM CST Thursday for MNZ071-072-080-081-
089-090-097-098.
IA...High Wind Warning until midnight CST tonight for IAZ001>003-
012>014-020>022-031-032.
NE...High Wind Warning until midnight CST tonight for NEZ013-014.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...APTHazardous weather outlook, Dec 15, 4:17 AM CST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 AM CST Wed Dec 15 2021
MNZ071-SDZ038>040-050-052>066-068-069-161030-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
417 AM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.
Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon.
Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
Strong winds during this time will also continue to linger,
causing reduced visibilities to become common. While
central/south-central SD stands the best chance of seeing any
accumulations, could see snow fall as far east as I-29. Lastly,
may also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ067-070-071-161030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lincoln-Union-
417 AM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.
Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon. In addition to the overall windy conditions, there is
also a chance for strong to severe thunderstorms across portions
of NW Iowa and SW Minnesota during the late afternoon and early
evening. Damaging winds would be the primary hazard with storms,
but isolated tornadoes are also possible.
Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
May also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 15, 7:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG SUPERIOR 43.43N 94.95W
12/15/2021 DICKINSON IA EMERGENCY MNGR
LARGE BRANCHES DOWN AND SHINGLES OFF OF
ROOF. GARAGE BLOWN OFF OF FOUNDATION. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Dec 15, 7:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 4 SSE HOLSTEIN 42.43N 95.52W
12/15/2021 IDA IA EMERGENCY MNGR
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&Local storm report, Dec 15, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 1 SSE SPENCER 43.14N 95.15W
12/15/2021 CLAY IA PUBLIC
TREES DOWN IN TOWN. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Dec 15, 7:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 E ROYAL 43.07N 95.23W
12/15/2021 CLAY IA EMERGENCY MNGR
LARGE PINE TREE BLOW DOWN. TIME ESTIMATED
FROM RADAR.
&&
PSLocal storm report, Dec 15, 7:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG SUTHERLAND 42.97N 95.49W
12/15/2021 O'BRIEN IA EMERGENCY MNGR
LARGE TREE BRANCH DOWN IN TOWN. TIME
ESTIMATED FROM RADAR.
&&
PSLocal storm report, Dec 15, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG HOMER 42.32N 96.49W
12/15/2021 DAKOTA NE EMERGENCY MNGR
ELECTRIC POLE BLOWN DOWN. TIME ESTIMATED
FROM RADAR.
&&
PS